Windows to Future Re:

Peter Koen

From:

Technologies and Markets through Corporate Venturing

November 29 -30, 2018 Date:

Place: Meeting Venue: Gore Innovation

Center, Santa Clara

Hotel: Hotel Valencia; San Jose

MEETING OBJECTIVE

The objective of this symposium is to focus on Corporate Venturing through the eyes Josh Lerner and Henry Chesbrough who have over four decades of combined experience in this area, are acknowledged experts and have authored numerous articles which provide an evidence-based foundation to their conclusions. Our focus will be to understand how corporations can avoid the pitfalls of the three previous eras of corporate venturing which all ended up in failure with large corporate write-offs. Further we will focus on Corporate Venturing activities through the lens of understanding emergent new technologies and markets in contrast to Corporate Venturing focused on acquiring companies for return on equity.

BACKGROUND



Beginning in 2002, the fourth round of Corporate Venturing began with \$31.7 billion committed in 2017 with most companies investing from both a combined financial and strategic perspective. Fred Wilson, a partner at Union Square Ventures indicated that Corporate

Venturing Units "...made no sense.." And they shouldn't "...waste their money being a minority investor in something you don't control. If you're a corporation. You want the asset? Buy it." Are large corporations making the same mistakes they made in the past three eras?

The first three waves of corporate venturing all ended up in failure.

- The first wave, conglomerate venturing, which ran from 1960 1977 was driven by corporations' desire to diversify into entirely new markets and new businesses to avoid anti-trust litigation. The average Corporate Venture Capital (CVC) program lasted four years and collapsed with the economic downturn and collapse of the IPO market.
- Most pundits believe that the second wave, the Silicon Valley era which ran from 1978 - 1994, was driven by the technology success stories of Microsoft and Apple. Large companies believed that they could become more like startups if they had a CVC program. There were many successes and failures. One notable success was Xerox's Technology Ventures (XTV) started in 1988 that netted a capital gain of \$219M with net internal rate of return of 56% - far exceeding that of Xerox.

However, the unit was quickly shut down as the XTV executives were being lavishly rewarded and unit was accused of utilizing Xerox resources. The average life span during this period was 2.5 years and essential cratered in 1987 with the stock market crash.

• The third, the irrational exuberance wave which ran from 1995 to 2001, began with the dot.com boom. High profile success stories like eBay and Yahoo brought the interest of many CEO's who wanted the same success to occur in their own companies. Companies wanted to drive innovation beyond the capabilities of their own internal R&D laboratories. This third wave ended with the stock market crash of 2000. Corporations were forced to write down \$9.5B of venture related losses. Microsoft alone wrote off more than \$5.7B in 2001.

Are corporations making the same mistakes they have made in the past and will this fourth era end soon with similar large write-offs?

We have two consultants who together bring at least four decades of evidenced based experience to address these issues. The first is Josh Lerner, who is a Harvard Professor – see attached bio – who has worked in this field for 20+ years and is widely considered to be one of the top experts in this field. Josh has published three books on venture capital and private equity organizations: The Venture Capital Cycle, The Money of Invention, and Boulevard of Broken Dreams. Further he has lived through and witnessed the corporate venturing waves from boom to bust.

The second informant would be Henry Chesbrough. Henry has an equally prestigious career - see attached bio - and is the founder of "Open Innovation." He runs the Garwood Center for Corporate Innovation at UC Berkeley's Haas Business School. Over the last few years he has been looking at new organizational models of engaging startups to gain access and influence technology and markets. Siemens Technology to Business and the ATT Foundry are two examples of this new frontier cited in the article. Henry will examine key issues which large corporations need to address to work effectively with startups as they are concerned that large corporations will steal their ideas and that they are too slow in making decisions. Henry would discuss new organizational models that are emerging to manage these issues. Anna Baranskya from Renault will be attending who has direct experience pf the Siemens and ATT models mentioned above.

The success of Corporate Venturing and Open Innovation initiatives focused on identifying new technologies and markets requires successful integration of this new knowledge into the corporation. Our third consultant, Hila Lifshitz - see the attached bio - conducted a three-year evidenced based study at NASA's Space Life Science Directorate and observed that the scientists and engineers resisted the new Open Innovation initiatives despite the phenomenal success of identifying solutions to truly breakthrough challenges. Hila will discuss some of the hidden factors for this resistance and suggest some solutions.

Day 1 - November 29 (Gore Innovation Center)

AGENDA ITEM	ACTIVITY	START TIME	TIME	WHO
Welcome	Welcome and Introduction	9:00am	15 min	Peter
Update from	Please provide an update on the results of any	9:15am	60 min	Consortium
Previous	action you took on enhancing the inner work			Companies
Consortium	life in order to accelerate individual			
Meeting on The	commitment and productivity in high risk			
Progress	transformational innovations based on our			
Principle	previous consortium meeting with Teresa			
	Amabile (15 min/company followed by a 15 min			
	discussion)			
	Break	10:15am	15 min	
Corporate	Provide an overview of the Corporate Venturing	10:30am	90 min	All companies
Overview of	activities in your corporation. Include in your			attending
Venturing – a	presentation: the focus (strategic and/or			
Consortium	financial); the size of the group (people and			
Perspective	monies); when it was started; failures and			
	successes, what you learned and what you			
	would recommend. (15 min/company) - Time			
	based on 5 companies			
	Lunch	12:00pm	60 min	
Hidden factors	Understanding the hidden factors - based on a	1:00pm	120 min	Hila Lifshitz
that prevent	three-year study at NASA - explaining why			
new knowledge	scientists and engineers resist integrating new			
absorption	technology and market knowledge into their			
	corporation and suggested solutions			
	Break	3:00pm	15 min	
History of	The History of Corporate Venturing - From its	3:15pm	45min	Peter Koen
Corporate	origins at GM and DuPont to todays \$32 billion			
Venturing	CVC investment			
Corporate	Discussion of the key challenges with	4:00pm	60 min	All attendees
Venture	corporate venturing and what do we want to			
Challenges	learn from tomorrow's meeting?			
Next Meeting	Topics for the next consortium meeting	5:00pm	30 min	Peter Koen

Day 1 concludes at 5:30pm

Dinner at 7:00pm in the Winchester Mystery House (winchestermysteryhouse.com) at 525 South Winchester Blvd in San Jose which is a 10-minute walk from the Hotel Valencia



The Winchester Mystery House is a mansion in San Jose, California, that was once the personal residence of Sarah Winchester, the widow of firearm magnate William Wirt Winchester. The Queen Anne Style Victorian mansion is renowned for its size, its architectural curiosities, and its lack of any master building plan. It is a designated California historical landmark and is listed on the National Register of Historic Places. It is privately owned and serves as a tourist attraction. Since its construction in 1884, the property and mansion were claimed by many to be haunted by the ghosts of those killed with Winchester rifles. Under Winchester's day-to-day guidance, its "from-the-ground-up" construction proceeded around the clock, by some accounts, without interruption, until her death on September 5, 1922, at which time work immediately ceased. Perhaps we can include the Winchester ghosts in our discussion of corporate venturing.



We will be having drinks and dinner in the Shakespeare Grand Ballroom complete with an antique organ and hand carved woodwork. See if you can spot the cryptic quotes penned by William Shakespeare in the two stained glass windows. After drinks and hors deserves we will be taking a 30-minute tour of the Winchester Mystery House followed by dinner.

Day 2 - November 30 (Gore Innovation Center) morning

(Both Josh Lerner and Henry Chesbrough will be attending and participating in the entire session on November 30)

AGENDA	ACTIVITY	START	TIME	WHO
ITEM		TIME		
Welcome	Welcome and Introduction	7:45am	15 min	Peter
Goal Setting	Introduction and Goal Setting	8:00am	15 min	Josh Lerner
Kellogg's CVC group: eighteen 94	Case Discussion: To spur innovation Kellogg established eighteen94 which had announced investments in three startups as of late 2017. This case discusses what sort of impact on internal culture and behavior Kellogg should expect from eighteen94 in its current form. Can eighteen 94 provide the changes and	8:15am	75min	Josh Lerner
	benefits Kellogg needs?			
	Break	9:30am	15min	
Interactive Discussion on Trends in CVC	Trends in CVC, with focus on the increasingly widespread interest in this type of investment from groups that have not been typically considered likely CVC investors	9:45am	45min	Josh Lerner
	Break	10:30am	15min	
Vignette Discussion (Global Home's Investment Division)	Two executives from a major home improvement company have met to review the investment opportunities presented by the CVC operation. In the Investment Committee meeting, the team must address how they hope to get the most out of their CVC program.	10:45am	30 min	Josh Lerner
Breakouts	In corporate groups, the attendees will discuss their own interactions with and challenges relating to CVC, and how they might address them	11:15am	45 min	Josh Lerner and all attendees

Lunch at 12:00pm

Day 2 - November 30 (Gore Innovation Center) afternoon 2890 De La Cruz Blvd, Santa Clara, CA 95050

AGENDA	ACTIVITY	START	TIME	WHO
ITEM		TIME		
	Lunch	12:00pm	45 min	
New	GE Ecomagination case study	12:45pm	60min	Henry
Organizational				Chesbrough
Models for CVC				
New	New organizational models will be examined	1:45pm	60 min	Henry
Organizational	that seek to combine the open innovation			Chesbrough
Models for	benefits of corporate venturing with the			
Engaging with	increased interest in greater corporate agility.			
Startups				
	Break	2:45pm	15min	
Tales from the	Anna, from Renault, will join Henry in the	3:00pm	60min	Henry
Trenches, in	discussions. She has worked with startup			Chesbrough
working with	companies at three leading organizations:			and Anna
Startups	Renault-Nissan, Siemens and Cisco			Baranskya
Interactive	Barriers to greater agility will be identified,	4:00pm	45min	Henry
Discussion on	and participants will be encouraged to offer			Chesbrough
New	their own experiences in working with startup			and Anna
Organizational	companies.			Baranskaya
Models	·			·
What did we	Discussion of what we learned, how it would	4:45pm	45 min	Companies
learn?	change the current CVC strategy in our	·		
	companies and what recommendations we would			
	make.			

Meeting Concludes at 5:30pm

Biographies



<u>Dr. Henry W. Chesbrough</u>, Ph.D. serves as a Faculty Director of the Garwood Center for Corporate Innovation and Adjunct Professor at the Haas School of Business at UC Berkeley. Prior to embarking on an academic career, Dr. Chesbrough served for 10 years in various product planning and strategic marketing positions in Silicon Valley companies, particularly Quantum Corporation.

Prior to joining Berkeley, he was an Assistant Professor of Business Administration and the Class of 1961 Fellow at the Harvard Business School. Dr. Chesbrough's research focuses on managing technology and innovation. His book *Open Innovation* was named a "Best Business Book" by Strategy & Business magazine and the

"best book on innovation" by NPR's All Things Considered. He is considered to be the founder of open innovation. Scientific American magazine named him one of the top 50 technology and business leaders in recognition of his research on industrial innovation. An academic version of Open Innovation, called *Open Innovation: Researching a New Paradigm*, with Wim Vanhaverbeke and Joel West, was published in 2006 by Oxford University Press, and a later volume, *New Frontiers in Open Innovation*, was published by Oxford in 2014.

His academic work has been published in Harvard Business Review, California Management Review, Sloan Management Review, Research Policy, Industrial and Corporate Change, Research-Technology Management, Business History Review and the Journal of Evolutionary Economics. He has over 60,000 citations as indicated in Goggle Scholar and frequently advises innovative companies in the information technology, life science and financial services industries. Dr. Chesbrough is the author of more than 20 case studies on companies in the information technology and life sciences sectors, available through Harvard Business School Publishing. He holds a Ph.D. in Business Administration from the University of California-Berkeley, an M.B.A. from Stanford University and a B.A. from Yale University, summa cum laude.

Josh Lerner: Harvard Business School

Jacob H. Schiff Professor of Investment Banking Unit Head, Entrepreneurial Management



Much of Josh Lerner's research examines policies on innovation and how they impact firm strategies. (That research is discussed in the books Innovation and Its Discontents, The Comingled Code, and The Architecture of Innovation.) Other aspects of his work focus on venture capital and private equity organizations. (This research is collected in three books, The Venture Capital Cycle, The Money of Invention, and Boulevard of Broken Dreams.) He co-directs the National Bureau of Economic Research's Productivity, Innovation, and Entrepreneurship Program and serves as co-editor of their publication, Innovation Policy

and the Economy. He founded and runs the Private Capital Research and, a nonprofit devoted to encouraging access to data and research and has been a frequent leader of and participant in the World Economic Forum projects and events.

In the 1993-1994 academic year, he introduced an elective course for second-year MBAs. Over the past two decades, "Venture Capital and Private Equity" has consistently been one of the largest elective courses at Harvard Business School. (The course materials are collected in Venture Capital and Private Equity: A Casebook, now in its fifth edition, and the textbook Venture Capital, Private Equity, and the Financing of Entrepreneurship.) He also established and teaches doctoral courses on entrepreneurship, teaches in the Owners-Presidents-Managers Program, and leads executive courses on private equity. Among other recognitions, Josh is the winner of the Swedish government's Global Entrepreneurship Research Award and Cheng Siwei Award for Venture Capital Research.

Josh graduated from Yale College with a special divisional major. He worked for several years on issues concerning technological innovation and public policy at the Brookings Institution, for a public-private task force in Chicago, and on Capitol Hill. He then earned a Ph.D. from Harvard's Economics Department.



<u>Hila Lifshitz-Assaf</u> is an Assistant Professor of Information, Operations and Management Sciences, at New York University, Stern School of Business since July 2013. She is also a faculty associate at the Berkman Center for Internet and Society at Harvard University.

Professor Lifshitz-Assaf's research focuses on developing an indepth empirical and theoretical understanding of the microfoundations of scientific and technological innovation and knowledge

creation processes in the digital age. She explores how the ability to innovate is being transformed, as well as the challenges and opportunities the transformation means for R&D organizations, professionals and their work. She graduated from Harvard Business School doctoral program. For her dissertation, she conducted an in-depth 3-year longitudinal field study of NASA's experimentation with open innovation online platforms and communities, resulting in a scientific breakthrough. This study received the best dissertation Grigor McClelland Award at the European Group for Organizational Studies (EGOS) 2015.

She investigates new forms of organizing to produce scientific and technological innovation such as crowdsourcing, open source, open online innovation communities, Wikipedia, hackathons, makeathons, etc. Her work received the prestigious INSPIRE grant from the National Science Foundation and has been presented and taught at a variety of institutions including MIT, Harvard, Stanford, INSEAD, Wharton, London Business School, Bocconi, IESE, UCL, UT Austin, Columbia and Carnegie Mellon.

Prior to academia, Professor Lifshitz-Assaf worked as a strategy consultant for seven years, specializing in growth and innovation strategy in telecommunications, consumer goods and finance. She combines this experience into her academic research and works closely with the industry, conducting executive education and managerial workshops for leading R&D organizations focusing on new ways to organize for innovation in the digital age. Most recently, she received the Industry Studies Association Frank Giarrantani Rising Star award (2017).

Professor Lifshitz-Assaf earned a doctorate from Harvard Business School, an MBA from Tel Aviv University, magna cum laude, a BA in Management and an LLB in Law from Tel Aviv University, Israel, both magna cum laude.

Meeting Venue

Gore Innovation Center

2890 DeLa Cruz Blvd, Santa Clara, CA, 95050



The Gore Innovation Center is where Silicon Valley explores with Gore. Where experiences unite, sparking new ideas and opportunities. The 11,000-square-foot space is a hub for ideation and prototyping. Inventive companies can see examples of Gore's wide-ranging products, hash out ideas in meeting and open work spaces, and build prototypes with Gore in the lab.

Lodging Venue

Hotel Valencia

355 Santana Row, San Jose CA,408-551-1000





A block of rooms has been reserved at a boutique hotel in San Jose at reduced rates. The design of the hotel has captivating interiors reminiscent of Old-World Spain. The Hotel is situated in the middle of the European-inspired Santana Row, which boasts a mix of upscale shopping, dining, and entertainment. Daily complimentary breakfast is included. Please DO NOT call the hotel directly to reserve a room. I am handling the block and will provide a list of names to the reservation service. Some attendees, at past meetings, failed to heed these warnings and we ended with double bookings.